To the Editor.—
Doxorubicin hydrochloride (Adriamycin) extravasation inevitably leads to local tissue damage. The development of tissue ulceration depends on the injection site.1,2 Recently we treated a patient who was inadvertently given 40 mg of doxorubicin hydrochloride subcutaneously into the forearm. Immediately 5 ml of 8.4% sodium bicarbonate was intentionally infiltrated into the same area followed by 4 mg of dexamethasone (Decadron).Six weeks since the episode, there has been only minimal swelling and tenderness, without any erythema of the involved area.The use of corticosteroids for doxorubicin extravasation has been previously suggested.2 One reason for adding the sodium bicarbonate is that the binding of doxorubicin to tissue is pH dependant.3 Drastic transient local perturbation of pH would extinguish hydrogen bonding, inhibit the production of the cationic form of doxorubicin, and possibly prevent the formation of the DNA-doxorubicin complex.3,4 This complex is probably the culprit in
Zweig JI, Kabakow B. An Apparently Effective Countermeasure for Doxorubicin Extravasation. JAMA. 1978;239(20):2116. doi:10.1001/jama.1978.03280470028013
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: